New Mexico, 2016

Flash Flood in New Mexico, July 25, 2016

July 25, 2016 · NWS ABQ · 1 event in 1 county or zone

A slow-moving thunderstorm that developed over the Dog Head burn scar above Chilili forced a surge of water down the drainage channel under the highway 337 bridge. Water was out of bank at this location and into the yard of a nearby home on the northwest corner of the drainage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A slow-moving thunderstorm that developed over the Dog Head burn scar above Chilili forced a surge of water down the drainage channel under the highway 337 bridge. Water was out of bank at this location and into the yard of a nearby home on the northwest corner of the drainage. Residents were adding sandbags to the area to prevent additional flooding. No damage was reported to the residence.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 25, 10:40 AM MST, 2 hours 50 minutes earlier.

Area forecast discussion, Jul 25, 10:40 AM MST, 2 hours 50 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1140 AM MDT MON JUL 25 2016

.AVIATION...
18Z TAF CYCLE
Upper high meandering over NM next 24 hours. Mts occasionally
obscd in sct showers and thunderstorms. Cell movement to be
erratic and driven by terrain and outflow boundaries. Localized
mvfr cigs/vsbys and wnd gusts to around 40kt possible in the
stronger storms. Storms along the central mt chain may result in
localized gusty east winds into the RGV at times. Sct showers with
isold embedded thunderstorms may persist aft 06Z, and local mvfr
cigs may develop over portions of the central and ne highlands and
ern plains between 26/06Z and 26/12Z, potentially affecting KLVS
and KTCC.

&&

.PREV DISCUSSION...331 AM MDT MON JUL 25 2016...
.SYNOPSIS...
Temperatures will generally trend downward today and especially
Tuesday as some better moisture arrives. An uptick in the coverage
of showers and thunderstorms will be noted today and especially
Tuesday, when a weak disturbance will pass just north of New
Mexico enhancing precipitation. A few storms will be capable of
producing locally heavy rain at rates over 1 inch per hour both
days, mainly over western and northern parts of the state. Drier
air will move in during the middle to latter part of the week with
a downtick in thunderstorm coverage and rain intensity. Temperatures
should also trend upward again.

&&

.DISCUSSION...
The upper trough exiting the northern and central Rockies onto the
Great Plains Tuesday will shift the loosely organized mid-level
high pressure system NW of NM. The high is progged to vary its
position around the NV/UT/AZ border through Thursday or Friday
before potentially drifting eastward toward the Four Corners
again. Models aren't very consistent on when or how far east the
high will drift. Thus, after PWATs peak from 1 to 1.25 inches
Tuesday, they will fall to the 0.5-0.75 inch range across central
and northwest areas during the mid to latter part of the week. The
decrease in moisture will be less noted across eastern areas,
where a back door cold front may arrive Wednesday. This front
could keep convection pretty active across the east for another
day, before it trends downward there, too. The southwest mountains
should be favored areas for showers and storms during the latter
half of the week as better moisture lingers longest there. At
this time, Thursday is looking like the warmest day of the week
with high temperatures around 3 to 14 degrees above normal.

44

&&

.FIRE WEATHER...
Deeper moisture in place today and Tuesday is expected to create a
significant uptick in the coverage of slow-moving storms with heavy
rainfall. An east/northeast wind shift entering the eastern plains
today will help focus more widespread convection over the plains, as
well as trend temps down several degrees from the recent record heat.
The potential for flooding on recent burn scars will increase the
next 2 days compared to much of this season.

An unfortunate drying and warming trend will begin again over western
NM Wednesday as the center of the upper high rebuilds and focuses on
the Four Corners. A large dry airmass currently over the Great Basin
will move under this high and bring a return to very low min rh into
Friday. Dewpoint values may fall as low as the upper 20's across San
Juan County Thursday. Storm coverage will mainly focus on the higher
terrain each day with much smaller heavy rainfall footprints through
Friday and perhaps even Saturday. Fortunately, no signficant winds
appear likely outside of erratic and gusty outflows.

The upper high is shown to drift east starting Saturday and Sunday as
a trough develops along the west coast. This could bring a return to
a more typical monsoon flow pattern over central and western NM for
much of next week. Models are however at odds with how far east the
upper high shifts. Given the overall tendency for the high center to
focus over NM this season will be conservative in advertising any
change to cooler temps and more widespread storm coverage for now.

Guyer

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Jul 25, 4:44 AM MST, 8 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
544 AM MDT MON JUL 25 2016

NMZ501>540-261200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
544 AM MDT MON JUL 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

SOME THUNDERSTORMS WILL BE CAPABLE OF PRODUCING OVER 1 INCH OF
RAIN IN LESS THAN AN HOUR THIS AFTERNOON AND EVENING. THIS MAY
LEAD TO LOCALIZED AREAS OF FLASH FLOODING...ESPECIALLY OVER AND
BELOW RECENT AND BURN SCARS. A FEW STORMS MAY ALSO PRODUCE SMALL
HAIL AND WIND GUSTS TO 50 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TUESDAY...SOME THUNDERSTORMS WILL AGAIN BE CAPABLE OF PRODUCING
LOCALLY HEAVY RAIN AT RATES OVER 1 INCH PER HOUR. LOCALIZED AREAS
OF FLASH FLOODING WILL BE POSSIBLE...ESPECIALLY OVER AND BELOW
RECENT BURN SCARS. A FEW STORMS MAY ALSO PRODUCE SMALL HAIL AND
WIND GUSTS TO 50 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

44

In the hours before

Special weather statement, Jul 25, 12:44 PM MST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
144 PM MDT MON JUL 25 2016

NMZ527-252015-
RATON RIDGE/JOHNSON MESA-
144 PM MDT MON JUL 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL COLFAX COUNTY UNTIL
215 PM MDT...

AT 144 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 17
MILES SOUTH OF SEGUNDO...OR 18 MILES WEST OF RATON. THIS STORM WAS
NEARLY STATIONARY.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

FREQUENT AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL ALSO BE
POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL
COLFAX COUNTY.

MOTORISTS CAN EXPECT BRIEF BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON HIGHWAYS AS STORMS MOVE THROUGH THE AREA.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

&&

LAT...LON 3691 10449 3687 10452 3688 10455 3686 10456
      3686 10454 3685 10453 3665 10469 3683 10487
      3699 10479 3699 10465
TIME...MOT...LOC 1944Z 297DEG 3KT 3687 10477

33

The radar

The Albuquerque radar (KABX), 61 km away, was scanning. The volume nearest the first event began at 20:28 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Bernalillo

When
July 25, 1:30 PM MST to 2:00 PM MST
Where
Bernalillo County, 0.48 mi NNW of Chilili to 0.42 mi N of Chilili
Cause
Heavy Rain / Burn Area
Reported by
Broadcast Media
Coordinates
34.886, -106.234

Video footage showed torrent of water flowing down arroyo through Chilili up to base of the highway 337 bridge. Water was flowing out of bank into the yard of a nearby residence but no damage was sustained. Sandbags worked great to block the water from the home.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2016Every state in 2016This day in weather historyWarnings in New Mexico, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 641460.